This abuse of Imodium, or its key ingredient loperamide (which can be purchased as a generic), is increasingly causing severe side effects. The Upstate New York Poison Center experienced a seven-fold increase in calls related to Imodium or loperamide abuse or misuse between 2011 through 2015; national poison data showed a 71 percent increase in calls related to intentional Imodium or loperamide misuse from 2011 through 2014.
Unfortunately, some of those calls resulted in death because over-dosing on Imodium can cause dangerous heart arrhythmia problems.
In a case study published in the Rhode Island Medical Journal, Somwail Rasla, MD, reported on a 28-year-old man who was admitted to Memorial Hospital of Rhode Island with an unusual heart rhythm abnormality that almost killed him. The young man had substituted huge amounts of loperamide for opioids, and the effect was toxic to his heart.
Several fatal cases of deadly cardiac arrhythmias due to loperamide, published in the Annals of Emergency Medicine, were the result of people with histories of substance abuse attempting to treat themselves with massive doses of Imodium. The patients overdosed, and 911 was called. But despite treatment with cardiopulmonary resuscitation, naloxone, and advanced life support, both patients died.
"Loperamide's accessibility, low cost, over-the-counter legal status, and lack of social stigma all contribute to its potential for abuse," said lead study author William Eggleston, PharmD, of the Upstate New York Poison Center, in Syracuse, N.Y. "People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences. Loperamide is safe in therapeutic doses but extremely dangerous in high doses."
In fact, while the U.S. is experiencing an opioid overdose crisis, Eggleston and other researchers warn the country may also be on the verge of a loperamide overdose nightmare, too.
"Our nation's growing population of opioid-addicted patients is seeking alternative drug sources with prescription opioid medication abuse being limited by new legislation and regulations," Eggleston noted. "Healthcare providers must be aware of increasing loperamide abuse and its under-recognized cardiac toxicity. This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed."
November 02, 2017
Christopher Nystuen, MD, MBA